A Guide to Barbiturate Overdose

by | Mar 24, 2021 | Addiction Resources, Barbiturates | 0 comments

barbiturate overdose

Barbiturates are a class of drugs historically used to treat agitation, anxiety, and insomnia. Due to the increased awareness of the risks associated with their use, today these substances are reserved for use in controlled medical settings as sedatives or anesthetics. Although initially believed to be safe, barbiturates have largely been replaced with other medications such as benzodiazepines for treating anxiety and insomnia because we now know that barbiturates pose a high risk of addiction and even overdose. 

Today, barbiturates may not be as common as they once were, but use that leads to abuse, addiction, and overdose does still happen. For this reason, education – on what causes barbiturate toxicity, how to identify the signs of abuse or overdose, and what to do in the event of an overdose – is critical.

What is a barbiturate overdose?

Also known as barbiturate toxicity, barbiturate overdose is when too great a dose is consumed and it depresses the central nervous system to the point of a lack of consciousness, coma, or death. 

A barbiturate overdose is most common when these drugs are taken with another drug, specifically another depressant. If something such as alcohol, fentanyl, or another opioid is consumed while barbiturates are in the human body, this cross-drug use can cause the effects of each substance to be amplified. Heart rate and breathing become slowed, which decreases the flow of oxygen to the brain and all other parts of the body. Even a few minutes of oxygen deprivation can cause brain damage, organ failure, and ultimately death.

How Did Jimi Hendrix Die?

Jimi Hendrix is one of the music legends who died all too young. At the age of 27, he was found unresponsive and was unable to be resuscitated. According to Wikipedia, a medical examiner reported high levels of barbiturates in his system and cited the cause of death as asphyxia. It was later disclosed that he has consumed 9 barbiturate sleeping pills, with which half of a pill was considered 1 dose. Jimi Hendrix is arguably the most famous individual to have died from a barbiturate overdose.

What Is Barbiturate Related Asphyxia?

The condition that reportedly took Jimi Hendrix’s life, asphyxia or asphyxiation, is a likely risk of barbiturate overdose. Asphyxia is when abnormal breathing leads prevents sufficient oxygen supply to the body. In the case of an overdose, the abnormal breath may be caused by vomiting while unconscious and aspirating on the vomit (choking). It could also be caused by a depressant effect so great that breathing levels reduce to dangerously low rates, or stop completely. Preventing asphyxiation could greatly reduce the rate of barbiturate-related overdose deaths.

Treating Barbiturate Overdose

Ideally, individuals who use barbiturates would use them as prescribed and avoid mixing with other drugs. Unfortunately, abuse, addiction, and overdoses happen. The first thing is to keep an eye out for the signs & symptoms of an overdose:

  • difficulty thinking
  • decreased level of consciousness
  • bradycardia or rapid and weak pulse
  • poor coordination
  • vertigo
  • nausea
  • muscle weakness
  • thirst
  • oliguria
  • decreased temperature
  • dilated or contracted pupils

If it seems that someone might be overdosing, contact emergency services immediately. Check if the person in question is breathing and if they have a pulse. If necessary, a trained person can perform CPR or an emergency responder can provide directions on performing this task. If breathing, roll the person onto their side to avoid aspiration and asphyxiation from vomiting. An individual who experiences an overdose maybe end up in a coma and may have brain damage. The length of necessary hospitalization may vary greatly from one person to another.

Even if someone is released from the hospital following an overdose, that does not mean that their recovery is complete. Without proper addiction treatment, the risk of a subsequent overdose is significant. A PHP or IOP program could help address any addiction-related issues that may have lead to the overdose and prevent a future overdose.

Sources: 

https://en.wikipedia.org/wiki/Death_of_Jimi_Hendrix

https://medlineplus.gov/ency/article/000951.htm

https://www.ncbi.nlm.nih.gov/books/NBK499875/

Related Articles

Is Promethazine A Narcotic?

Is Promethazine A Narcotic?

Promethazine (formally referred to as promethazine hydrochloride) is a prescription drug used to treat a number of common ailments: allergies, motion sickness, difficulty falling asleep, nausea and vomiting, anxiety, and post-op pain management. But like so many other...

Is Drug Addiction a Disability?

Is Drug Addiction a Disability?

A complex and multifactorial disorder, drug addiction can make it difficult—if not impossible—for individuals to fulfill the basic duties of day-to-day life. While the damage caused to the body and brain has caused this affliction to be categorized as a disease, it...

A Life Free From Addiction Is Possible

Our admissions coordinators are available 24/7.
(888) 530-5023